Antidepressant Weight-Gain Risk May Be Greater Over Time

Megan Brooks

May 25, 2018

The widespread, long-term use of antidepressants may be contributing to increased weight gain at a population level, a new study from the United Kingdom suggests.

Results showed that patients who were prescribed any of the 12 most common antidepressants were more likely to experience weight gain than those not taking the drugs. The risk was greatest during the second and third years of treatment.

"This finding is what's novel and very interesting," lead investigator Rafael Gafoor, PhD, King's College London, United Kingdom, told Medscape Medical News.

"That is, when you start an antidepressant, most people think they will put on weight shortly thereafter, but in fact the highest risk that we find starts in year 2, peaks in year 3, and goes as far as year 6," he explained.

"Therefore, weight prevention measures that should be in place need perhaps to be in place for much longer than we had previously anticipated," said Gafoor.

The study was published online May 23 in the BMJ.

Knowledge Gap

Although the short-term risk for weight gain with antidepressant treatment has been well documented, the longer-term risk remains poorly studied.

To help fill this knowledge gap, Gafoor and colleagues investigated the long-term impact of antidepressant use on weight gain in nearly 300,000 adults (136,762 men and 157,957 women) using data from the UK Clinical Practice Research Datalink.

Participants' body mass index was recorded on three or more occasions from 2004 to 2014. At baseline, 17,803 (13%) men and 35,307 (22.4%) women were prescribed antidepressants.

The absolute risk of a ≥5% increase in body weight without antidepressant use was 8.1 per 100 person-years vs 11.2 per 100 person-years with antidepressant use (adjusted rate ratio, 1.21; 95% confidence interval [CI], 1.19 - 1.22; P < .001).

This translates into a number needed to harm of 59 — or one extra episode of weight gain of ≥5% for every 59 patients treated with antidepressants, assuming that the association is causal, the investigators report.

Long-term Risk

The increased risk for weight gain continued over at least 6 years of follow-up and was greatest during the second and third years of treatment. The adjusted rate ratio for weight gain was 1.46 (95% CI, 1.43 - 1.49) in year 2 and 1.48 (95% CI, 1.45 - 1.51) in year 3.

During the second year of treatment, the risk of one additional episode of ≥5% weight gain may be expected for every 27 patients treated, report the researchers.

The data also show that with antidepressant treatment, patients who were initially of normal weight were at higher risk of becoming either overweight or obese, whereas those who were initially overweight were at higher risk of becoming obese.

Less than 12 months' use of antidepressants did not appear to be associated with weight gain, but this may be an artifact from incomplete data. "We didn't see an increase in year 1, but because of the way the data were collected, we can't say weight gain is not occurring in year 1," said Gafoor.

It's also unclear "why antidepressant-induced weight gain occurs for such a long period, and we think further studies should help to clarify this by looking at the genetic basis for antidepressant-related weight gain," he added.

"Valid Results"

The observational nature of the study precludes drawing any firm conclusions about cause and effect.

Gafoor emphasized that patients "should not stop taking their antidepressant medication abruptly" but should talk to their physician if weight gain is a concern. The potential for antidepressant-induced weight gain "should be considered" by healthcare providers as soon as the medication is prescribed, he added.

Strengths of the study include the "population sample, very long follow-up, and large sample — all of which make the results valid," Alessandro Serretti, MD, PhD, Department of Biomedical and NeuroMotor Sciences, University of Bologna, Italy, who is the coauthor of an accompanying editorial, told Medscape Medical News.

"But, as with all epidemiology studies, we may not be sure that antidepressants are the only cause of the observed effect, and in any case, we must consider that not taking them leads to worse consequences," said Serretti.

Lifestyle advice and weight monitoring are "sensible responses to this important side effect," Serretti and coauthor Stefano Porcelli, MD, also from the University of Bologna, write in the editorial.

They suggest that clinicians "discuss the possibility of weight gain with patients who need antidepressants, provide concomitant lifestyle advice on diet and exercise to minimize the risk, and monitor patients' weight and metabolic variables for the duration of treatment. Increasing physical activity may also improve symptoms of depression."

"Hopefully," they add, it will eventually be possible to identify a genetic predisposition to antidepressant-induced weight gain, which would allow prescribing the antidepressant least likely to cause weight gain. "Until then, we should give lifestyle advice and consider monitoring everyone taking these agents," they conclude.

The study authors and editorialists have disclosed no relevant financial relationships.

BMJ. Published online May 23, 2018. Full text, Editorial

For more Medscape Psychiatry news, join us on Facebook and Twitter.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....